, Volume 33, Issue 2, pp 117-122
Date: 27 Nov 2012

Intravenous Bisphosphonates for Postmenopausal Osteoporosis: Safety Profiles of Zoledronic Acid and Ibandronate in Clinical Practice

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Background

Intravenous bisphosphonates are widely used for treatment of postmenopausal osteoporosis. They are associated with transient influenza-like symptoms, predominantly after the first zoledronic acid (up to 32 %) or ibandronate (up to 5 %) administration. The experience in clinical practice suggests that the incidence of post-dose symptoms is higher than has been reported in clinical trials. We assessed the safety of annual infusions of zoledronic acid and 3-monthly injections of ibandronate in women with postmenopausal osteoporosis.

Methods

In this retrospective study we analysed safety data from 272 postmenopausal women treated with zoledronic acid (n = 127; mean age 68.6 ± 9.4 years) or intravenous (IV) ibandronate (n = 145; mean age 69.1 ± 9.0 years). Safety data (including occurrence of acute-phase reactions and osteonecrosis of the jaw) were gathered in phone call interviews by using a standardized questionnaire.

Results

The number of patients with adverse events was significantly higher in zoledronic acid as compared to ibandronate-treated patients, primarily because of a larger number of post-dose symptoms after bisphosphonate administrations (54.3 % vs. 33.1 %, p < 0.001). Except for occurrence of fever (more common after zoledronic acid infusion), other influenza-like symptoms (myalgia, arthralgia, headache) appeared in a similar proportion of patients after IV treatment (within 24–36 h). Symptoms lasted for >3 days in approximately 50 % of patients. The incidence of symptoms decreased after subsequent infusions. The rate of influenza-like symptoms was more frequent after zoledronic acid than after IV ibandronate in bisphosphonate-naïve patients but comparable in patients pretreated with oral bisphosphonates. There were no spontaneous reports of osteonecrosis of the jaw, arrhythmia or delayed fracture healing.

Conclusion

Although IV bisphosphonates are generally safe, the occurrence of transient influenza-like symptoms after IV bisphosphonates seems to be more frequent in clinical practice than has been reported in clinical trials.

P. Sieber and P. Lardelli contributed equally to this work.